Alert archive / Ohio / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 331, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Nov 10, 1998, 12:20 PM EST for Mercer County, Ohio. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 10, 1998, 12:20 PM EST (17:20 UTC)
- Expired
- Nov 10, 1998, 1:20 PM EST
- In force
- 60 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Mercer County, OH
The radar
The Northern Indiana radar (KIWX), 128 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 10, 12:35 PM EST | Thunderstorm Wind 50 | Celina, OH | Roof blown off a car port and trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 10, 11:45 AM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 503 m²/s²
- 0-3 km storm-relative helicity
- 540 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
563 WUUS01 KILN 101723 RRA SVRILN OHC107-101820- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 1220 PM EST TUE NOV 10 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN WEST CENTRAL OHIO. * UNTIL 120 PM EST * AT 1217 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES WEST OF CELINA... MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROCKFORD AT 1236 PM EST. MENDON AT 1242 PM EST. CELINA AT 1245 PM EST. FORT RECOVERY AT 1235 PM EST THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS .END/DISTEFANO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 9:54 AM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Nov 10, 9:54 AM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
954 AM EST TUE NOV 10 1998
14Z SFC ANALYSIS INDICATED A DEEP LOW ACROSS FAR NRN IA. THE LOW
APPEARED TO BE MUCH DEEPER THAN THE MODELS HAD PROGD IT TO BE EVEN
BY 18Z. A CDFNT EXTENDED SWD ACROSS IL INTO THE MO BOOTHILL AND
ARKANSAS. THIS FNT WL SWEEP RAPIDLY ACROSS THE OH VLY BRINGING
STRONG WINDS ALONG WITH SHRA/TSRA. SOME OF THE CONVECTIVE ELEMENTS
COULD BRING WIND GUSTS TO THE SFC IN EXCESS OF 55 MPH. THUS...WL
STICK WITH THE WIND ADVISORY AND SVR WORDING IN THE FCST. ONLY
CHANGES WERE TO UP THE TEMPS IN THE NRN MIAMI VLY TO THE MID 60S AND
TO CHANGE THE WIND DIRECTION TO S.
.ILN...WIND ADVISORY FOR ALL ZONES TODAY. WIND ADVISORY CNTRL OH
EARLY TNGT.
WILKINSONIn the hours before
Special weather statement, Nov 10, 10:26 AM EST, 1 hour 54 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-102200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1026 AM EST TUE NOV 10 1998 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN KENTUCKY... SOUTHEASTERN AND EAST-CENTRAL INDIANA...AND WESTERN AND CENTRAL OHIO THIS AFTERNOON.. SOME CITIES IN THE RISK AREA INCLUDE CINCINNATI...DAYTON... SPRINGFIELD...COLUMBUS...PORTSMOUTH AND RICHMOND INDIANA. A POWERFUL LOW PRESSURE SYSTEM WILL CONTINUE TO INTENSIFY AS IT PUSHES FROM THE MID MISSISSIPPI VALLEY THROUGH THE NORTHERN GREAT LAKES AREA THIS AFTERNOON. A VERY STRONG COLD FRONT ASSOCIATED WITH THE LOW WILL PUSH THROUGH THE OHIO VALLEY THIS AFTERNOON AND TONIGHT. THE ATMOSPHERE WILL CONTINUE TO BECOME MORE UNSTABLE AS STRONG SOUTHERLY WINDS AHEAD OF THE FRONT PULL WARM MOIST AIR INTO THE REGION. SHOWERS AND THUNDERSTORMS WILL AFFECT EASTERN INDIANA...WESTERN OHIO AND NORTHERN KENTUCKY EARLY THIS AFTERNOON...THEN WILL PUSH INTO NORTHEAST KENTUCKY AND CENTRAL OHIO BY THE MID TO LATE AFTERNOON HOURS. WITH THE RAPID MOVEMENT OF THE FRONTAL SYSTEM...COMBINED WITH EXTREMELY STRONG SOUTHERLY WINDS...THE POTENTIAL FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS IN EXCESS OF 60 MPH IS POSSIBLE. NUMEROUS REPORTS OF WIND DAMAGE AND WIND GUSTS AROUND 60 MPH HAVE BEEN RECEIVED ACROSS EASTERN ILLINOIS AND WESTERN INDIANA THIS MORNING. THE MAIN SEVERE WEATHER TH\REAT THIS AFTERNOON WILL BE DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL OR CABLE NEWS MEDIA FOR FURTHER UPDATES. WILKINSON
Special weather statement, Nov 10, 10:26 AM EST, 1 hour 54 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-102200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1026 AM EST TUE NOV 10 1998 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN KENTUCKY... SOUTHEASTERN AND EAST-CENTRAL INDIANA...AND WESTERN AND CENTRAL OHIO THIS AFTERNOON.. SOME CITIES IN THE RISK AREA INCLUDE CINCINNATI...DAYTON... SPRINGFIELD...COLUMBUS...PORTSMOUTH AND RICHMOND INDIANA. A POWERFUL LOW PRESSURE SYSTEM WILL CONTINUE TO INTENSIFY AS IT PUSHES FROM THE MID MISSISSIPPI VALLEY THROUGH THE NORTHERN GREAT LAKES AREA THIS AFTERNOON. A VERY STRONG COLD FRONT ASSOCIATED WITH THE LOW WILL PUSH THROUGH THE OHIO VALLEY THIS AFTERNOON AND TONIGHT. THE ATMOSPHERE WILL CONTINUE TO BECOME MORE UNSTABLE AS STRONG SOUTHERLY WINDS AHEAD OF THE FRONT PULL WARM MOIST AIR INTO THE REGION. SHOWERS AND THUNDERSTORMS WILL AFFECT EASTERN INDIANA...WESTERN OHIO AND NORTHERN KENTUCKY EARLY THIS AFTERNOON...THEN WILL PUSH INTO NORTHEAST KENTUCKY AND CENTRAL OHIO BY THE MID TO LATE AFTERNOON HOURS. WITH THE RAPID MOVEMENT OF THE FRONTAL SYSTEM...COMBINED WITH EXTREMELY STRONG SOUTHERLY WINDS...THE POTENTIAL FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS IN EXCESS OF 60 MPH IS POSSIBLE. NUMEROUS REPORTS OF WIND DAMAGE AND WIND GUSTS AROUND 60 MPH HAVE BEEN RECEIVED ACROSS EASTERN ILLINOIS AND WESTERN INDIANA THIS MORNING. THE MAIN SEVERE WEATHER TH\REAT THIS AFTERNOON WILL BE DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL OR CABLE NEWS MEDIA FOR FURTHER UPDATES. WILKINSON
Special weather statement, Nov 10, 11:00 AM EST, 1 hour 20 minutes before
KYZ089-090-094>100-101800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1100 AM EST TUE NOV 10 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF NORTHERN KENTUCKY UNTIL 400 PM... A LINE OF THUNDERSTORMS WITH A HISTORY OF DAMAGING WINDS WILL PUSH INTO NORTHERN KENTUCKY DURING THE AFTERNOON HOURS. MORE SPECIFIC INFORMATION WILL FOLLOW WITHIN 30 MINUTES IN ANOTHER SPECIAL WEATHER STATEMENT. WILKINSON
Special weather statement, Nov 10, 11:00 AM EST, 1 hour 20 minutes before
KYZ089-090-094>100-101800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1100 AM EST TUE NOV 10 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF NORTHERN KENTUCKY UNTIL 400 PM... A LINE OF THUNDERSTORMS WITH A HISTORY OF DAMAGING WINDS WILL PUSH INTO NORTHERN KENTUCKY DURING THE AFTERNOON HOURS. MORE SPECIFIC INFORMATION WILL FOLLOW WITHIN 30 MINUTES IN ANOTHER SPECIAL WEATHER STATEMENT. WILKINSON
Special weather statement, Nov 10, 11:20 AM EST, 1 hour before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>055-060>064-070>072-077>081-102200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1120 AM EST TUE NOV 10 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF NORTHERN KENTUCKY UNTIL 400 PM... SOME TOWNS IN THIS WATCH AREA INCLUDE OWENTOWN AND MAYSVILLE. ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST AND EAST- CENTRAL INDIANA...EXTREME NORTHERN KENTUCKY...AND WESTERN AND CENTRAL OHIO UNTIL 500 PM... SOME CITIES IN THIS WATCH AREA INCLUDE RICHMOND INDIANA...DAYTON... SPRINGFIELD...CINCINNATI...COLUMBUS AND COVINGTON KENTUCKY. A LINE OF THUNDERSTORMS WITH A HISTORY OF DAMAGING WINDS WILL PUSH INTO THE WATCH AREAS DURING THE AFTERNOON HOURS. SOME REPORTS OF WINDS FROM 60 TO 70 MPH AND SOME DAMAGE HAVE BEEN RECEIVED FROM WESTERN INDIANA...WESTERN KENTUCKY AND EASTERN ILLINOIS. THE STORMS WILL AFFECT EASTERN INDIANA...WESTERN OHIO...AND NORTHERN KENTUCKY AROUND COVINGTON DURING THE EARLY AFTERNOON HOURS AND THEN PUSH INTO CENTRAL OHIO AND NORTHEAST KENTUCKY AROUND MAYSVILLE DURING THE MID TO LATE AFTERNOON HOURS. MOTORISTS SHOULD USE EXTREME CAUTION THIS AFTERNOON ESPECIALLY THOSE IN HIGH PROFILE VEHICLES. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS ON THIS DEVELOPING SEVERE WEATHER EVENT. WILKINSON
Special weather statement, Nov 10, 11:20 AM EST, 1 hour before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>055-060>064-070>072-077>081-102200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1120 AM EST TUE NOV 10 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF NORTHERN KENTUCKY UNTIL 400 PM... SOME TOWNS IN THIS WATCH AREA INCLUDE OWENTOWN AND MAYSVILLE. ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST AND EAST- CENTRAL INDIANA...EXTREME NORTHERN KENTUCKY...AND WESTERN AND CENTRAL OHIO UNTIL 500 PM... SOME CITIES IN THIS WATCH AREA INCLUDE RICHMOND INDIANA...DAYTON... SPRINGFIELD...CINCINNATI...COLUMBUS AND COVINGTON KENTUCKY. A LINE OF THUNDERSTORMS WITH A HISTORY OF DAMAGING WINDS WILL PUSH INTO THE WATCH AREAS DURING THE AFTERNOON HOURS. SOME REPORTS OF WINDS FROM 60 TO 70 MPH AND SOME DAMAGE HAVE BEEN RECEIVED FROM WESTERN INDIANA...WESTERN KENTUCKY AND EASTERN ILLINOIS. THE STORMS WILL AFFECT EASTERN INDIANA...WESTERN OHIO...AND NORTHERN KENTUCKY AROUND COVINGTON DURING THE EARLY AFTERNOON HOURS AND THEN PUSH INTO CENTRAL OHIO AND NORTHEAST KENTUCKY AROUND MAYSVILLE DURING THE MID TO LATE AFTERNOON HOURS. MOTORISTS SHOULD USE EXTREME CAUTION THIS AFTERNOON ESPECIALLY THOSE IN HIGH PROFILE VEHICLES. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS ON THIS DEVELOPING SEVERE WEATHER EVENT. WILKINSON
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 12:51 PM EST | Severe Thunderstorm Warning | ILN | Darke, Preble | 74 min |
| Nov 10, 1:06 PM EST | Severe Thunderstorm Warning | ILN | Auglaize | 59 min |
| Nov 10, 1:38 PM EST | Severe Thunderstorm Warning | ILN | Butler, Hamilton | 62 min |
| Nov 10, 1:42 PM EST | Severe Thunderstorm Warning | ILN | Miami, Shelby | 78 min |
| Nov 10, 1:42 PM EST | Severe Thunderstorm Warning | ILN | Montgomery | 78 min |
| Nov 10, 2:11 PM EST | Severe Thunderstorm Warning | ILN | Clermont, Warren | 74 min |
| Nov 10, 2:21 PM EST | Severe Thunderstorm Warning | ILN | Champaign, Clark, Greene | 64 min |
| Nov 10, 2:21 PM EST | Severe Thunderstorm Warning | ILN | Hardin, Logan | 64 min |
| Nov 10, 2:44 PM EST | Severe Thunderstorm Warning | ILN | Brown | 56 min |
| Nov 10, 2:44 PM EST | Severe Thunderstorm Warning | ILN | Clinton | 56 min |
| Nov 10, 2:53 PM EST | Severe Thunderstorm Warning | ILN | Fayette, Madison, Union | 72 min |
| Nov 10, 2:53 PM EST | Severe Thunderstorm Warning | ILN | Highland | 72 min |
| Nov 10, 3:19 PM EST | Severe Thunderstorm Warning | ILN | Delaware, Franklin | 71 min |
| Nov 10, 3:27 PM EST | Severe Thunderstorm Warning | ILN | Adams | 73 min |
| Nov 10, 3:35 PM EST | Severe Thunderstorm Warning | ILN | Pickaway, Ross | 75 min |
| Nov 10, 3:52 PM EST | Severe Thunderstorm Warning | ILN | Pike, Scioto | 58 min |
| Nov 10, 4:02 PM EST | Severe Thunderstorm Warning | ILN | Fairfield, Licking | 73 min |
| Nov 10, 4:02 PM EST | Severe Thunderstorm Warning | ILN | Hocking | 73 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.